Utah, 2019Winter Storm and Heavy Snow in Utah, January 5 to 7, 2019
January 5 to 7, 2019 · NWS SLC · 8 events in 8 counties and zones
Utah's first significant winter storm of 2019 entered the state on January 6 and brought heavy snowfall to both valley and mountain locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Utah's first significant winter storm of 2019 entered the state on January 6 and brought heavy snowfall to both valley and mountain locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 5, 9:53 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Jan 5, 9:53 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
953 PM MST Sat Jan 5 2019
.SYNOPSIS...An upper level trough will bring widespread
precipitation to Utah tonight through Sunday. A couple of
trailing weather disturbances will impact mainly the northern
half of the forecast area Sunday night through Monday.
&&
.SHORT TERM (Through 12Z Tuesday)...The upper trough currently
positioned along the west coast will continue east where it will
cross the Great Basin later tonight through Sunday. The rather
substantial moisture plume (PWAT values 0.45" to 0.55") has surged
north across the state with the highest PWAT values across
southwest Utah this evening.
Increasing warm advection ahead of the advancing trough has
produced light snow across southwest Utah early this evening.
Still looking a significant dewpoint depression at this time,
those these gaps should close quickly over the next couple of
hours. Synoptic-scale lift should increase rapidly and expand
north and east overnight. Continued low-level warm advection will
exist underneath steadily cooling mid-level temps ahead of the
upper trough will create a broad area of light/moderate snow later
tonight through early Sunday morning. The arrival of the upper
trough Sunday morning with its more than favorable baroclinic
structure and moisture profile should further enhance snowfall
rates heading into Sunday afternoon.
Precip type and intensities will have some challenges across
northern and eastern. The cold air firmly entrenched in the
lower valleys is only slowly breaking up this evening. Suspect
areas around the Great Salt Lake, Cache valley and possibly the
Uinta Basin may not scour out before precip begins later tonight.
Potential for pockets of freezing precip will exist as the early
precip looks to remain light and will likely not mix out the
colder air. The 00z raob does show a rather deep warm tongue
beginning just above the surface (though still quite dry above).
As the vertical column moistens and if the warm tongue remains
intact, there will be a favorable profile for light freezing
precip after midnight and into early Sunday morning.
The next shortwave will quickly move into the region late Sunday
night into Monday. Warm advection will induce another round of
snow across northern Utah. Again, areas favored in southwesterly
flow will likely see the heaviest precip in the north, while the
Salt Lake Valley likely remains shadowed until sometime Monday
morning. This snowfall will have an impact on the morning commute
Monday and will address necessary messaging Sunday. Building
heights beginning Monday night should bring an end to any
lingering snows during the overnight hours.
.PREVIOUS LONG TERM (After 12Z Tuesday)...Shortwave ridge will
build over the region Tuesday and will likely now shield the area
from the upstream shortwave which earlier model runs had moving
across the northern portion of the CWA by Wednesday. The 700mb
temps warm to near 0C across the entire region so expect temps in
the mountains to respond well to this warming while the valleys
will remain somewhat inverted due to the 1030+ mb high over
northern Utah. Adjusted mountain temps upward for Tuesday and
Wednesday. The EC is a little stronger with brush-by shortwave
Wednesday than any of the other models so discounted its solution.
The longwave ridge position looks to remain in place across the
western CONUS through Friday with very weak disturbances moving by
to the north of the CWA. Have backed off or removed all PoPs through
Friday night from the CWA. Temperatures in the mountains should
remain above normal through this period while the valleys of
northern Utah should remain slightly below or near normal as the
inversion does not look like it will be very strong. Southern
valleys should mix out and be slightly above normal.
The next storm system looks like it will be splitting and weakening
as it moves into the southwest CONUS Saturday due to the upstream
stronger trough digging near 135W while dampening the downstream
trough over the western US.
&&
.AVIATION...Moisture surging north will bring snow to the
terminal later tonight. Cold air pooled near the Great Salt Lake
with warmer air aloft could set up favorable conditions for a
short period of freezing rain after midnight through early Sunday
morning. Current chances of freezing rain stand at 30 percent.
Mostly light and variable winds at the SLC terminal should settle
in with a light south wind late tonight. Visibility will be in the
MVFR range in haze, and should remain in the MVFR range with the
onset of precipitation later tonight through early Sunday morning.
A brief period of heavier precip with IFR conditions will exist
late Sunday morning.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 5 PM MST Sunday for UTZ007>010-517-
518.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Sunday for UTZ001>006.
WY...None.
&&
CONGER/DEWEY
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jan 5, 5:40 AM MST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
540 AM MST Sat Jan 5 2019
UTZ001>016-019>021-517-518-WYZ021-061400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
540 AM MST Sat Jan 5 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Valley inversions will begin to mix out especially in the higher
valleys of western Utah, but may remain in place in the lower
valleys and across eastern Utah through this afternoon.
The next storm system will begin impacting the area tonight.
Accumulating snow can be expected in many areas with significant
accumulations across the mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A storm system will continue to impact the area through Sunday
afternoon. Accumulating snow can be expected in many areas with
significant accumulations across the mountains.
Additional snow will occur over northern Utah Sunday night into
Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Winter Storm, Wasatch Mountains I-80 North
- When
- January 5, 11:00 PM MST to January 7, 4:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Storm total snowfall amounts included 28 inches at Snowbasin Resort, 24 inches in Emigration Canyon, 14 inches at Powder Mountain, and 8.6 inches at the City Creek Water Plant.
Winter Storm, Wasatch Mountains South of I-80
- When
- January 5, 11:00 PM MST to January 7, 4:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall amounts included 37 inches at Brighton Resort, 26 inches at Alta Ski Area, 24 inches at Sundance Mountain Resort, 20 inches at Solitude Mountain Resort, 17 inches at Park City Mountain Resort, and 15 inches at Snowbird.
Heavy Snow, Western Uinta Mountains
- When
- January 5, 11:00 PM MST to January 7, 3:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- CoCoRaHS
CoCoRaHS Observer 10 ESE of Heber City reported storm total snowfall of 14 inches. In addition, Trial Lake SNOTEL reported 1.7 inches of snow water equivalent, of about 29 inches of snow, Chalk Creek SNOTEL reported 1.5 inches of snow water equivalent, or about 26 inches of snow, and Lakefork Basin reported 1.2 inches of snow water equivalent, or about 20 inches of snow.
Winter Storm, Cache Valley/Utah
- When
- January 6, 5:00 AM MST to January 7, 6:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Public
Storm total snowfall amounts included 12 inches in Logan, 11 inches in Wellsville, and 7 inches in Smithfield.
Winter Storm, Northern Wasatch Front
- When
- January 6, 5:00 AM MST to January 7, 6:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- COOP Observer
Storm total snowfall amounts included 12 inches in Brigham City, 9 inches in North Ogden and South Ogden, 7 inches on the Northeast Ogden Bench, and 6.8 inches at Hill Air Force Base.
Winter Storm, Wasatch Mountain Valleys
- When
- January 6, 5:00 AM MST to January 7, 6:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- COOP Observer
Storm total snowfall amounts included 18 inches in Liberty, 11.1 inches at the Deer Creek Dam, 11 inches in Heber City, 8 inches in Jeremy Ranch. For the calendar day of January 7, Deer Creek Dam recorded 7 inches of snow, tying the calendar day record recorded in 1964.
Winter Storm, South Central Utah
- When
- January 6, 5:00 AM MST to January 7, 6:00 AM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Kodachrome Basin State Park received 7.8 inches of snow on January 6, breaking the previous calendar day record of 6 inches recorded in 2016. For the day, Kodachrome Basin State Park received 0.48 inches of liquid equivalent precipitation, also breaking the previous calendar day record of 0.45 inches recorded in 2016.
Winter Storm, Southern Wasatch Front
- When
- January 6, 5:00 AM MST to January 7, 6:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- COOP Observer
Storm total snowfall amounts included 11 inches in Alpine, 4.8 inches in Lehi, and 4.5 inches at Woodland Hills. The Provo BYU COOP observer site received 0.65 inches of liquid equivalent precipitation on January 6, breaking the calendar day record of 0.49 inches recorded in 1988.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Debris Flows in California, January 5 to 7, 20192 deaths · $8,000 · EF0 · 60 events
- Avalanche in Colorado, January 5, 20191 death · 1 event
- High Wind and Strong Wind in Oregon, January 5 to 6, 2019$850,000 · 69 kt wind · 6 events
- High Wind and Strong Wind in Washington, January 5 to 6, 2019$250,000 · 73 kt wind · 3 events
- Heavy Snow and Winter Weather in Colorado, January 5 to 8, 20193 injured · 13 events
- Winter Storm and Heavy Snow in Idaho, January 5 to 7, 201917 events
- Heavy Snow and High Wind in California, January 5 to 7, 201962 kt wind · 15 events
- High Wind and Winter Weather in California, January 5 to 9, 201970 kt wind · 11 events
- Flood and Heavy Snow in California, January 5, 20199 events
- High Wind in Oregon, January 5 to 6, 201976 kt wind · 6 events
- Heavy Snow and Winter Weather in Utah, January 5 to 6, 20196 events
- High Surf and Heavy Rain in California, January 5 to 7, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803757, 803758, 896791, 803754, 803755, 803756, 803759, 803761.